Alert archive / Iowa / Red Flag Warnings in 2023
Red Flag Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at May 2, 2023, 3:37 AM CDT for 9 counties in Iowa; 8 counties in Minnesota; 5 counties in South Dakota. It took effect at May 2, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2023, 3:37 AM CDT (08:37 UTC)
- In effect from
- May 2, 2023, 12:00 PM CDT
- Expired
- May 2, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 22 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
636 WWUS83 KFSD 020837 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 337 AM CDT Tue May 2 2023 IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098- SDZ040-056-062-067-071-021645- /O.UPG.KFSD.FW.A.0006.230502T1700Z-230503T0100Z/ /O.NEW.KFSD.FW.W.0007.230502T1700Z-230503T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody-Minnehaha-Union- 337 AM CDT Tue May 2 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST MINNESOTA ALONG WITH PORTIONS OF EAST AND SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee and Buena Vista. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Brookings, Moody, Minnehaha, Lincoln and Union. * WINDS...North 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
252 WWUS83 KFSD 021614 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1114 AM CDT Tue May 2 2023 IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098- SDZ040-056-062-067-071-030100- /O.CON.KFSD.FW.W.0007.230502T1700Z-230503T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody-Minnehaha-Union- 1114 AM CDT Tue May 2 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST MINNESOTA ALONG WITH PORTIONS OF EAST AND SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee and Buena Vista. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Brookings, Moody, Minnehaha, Lincoln and Union. * WINDS...North 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
912 WWUS83 KFSD 022045 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 345 PM CDT Tue May 2 2023 IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098- SDZ040-056-062-067-071-030045- /O.CON.KFSD.FW.W.0007.000000T0000Z-230503T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody-Minnehaha-Union- 345 PM CDT Tue May 2 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST MINNESOTA ALONG WITH PORTIONS OF EAST AND SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee and Buena Vista. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Brookings, Moody, Minnehaha, Lincoln and Union. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
841 WWUS83 KFSD 022116 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 416 PM CDT Tue May 2 2023 IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098- SDZ040-056-062-067-071-030100- /O.CON.KFSD.FW.W.0007.000000T0000Z-230503T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody-Minnehaha-Union- 416 PM CDT Tue May 2 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST MINNESOTA ALONG WITH PORTIONS OF EAST AND SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee and Buena Vista. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Brookings, Moody, Minnehaha, Lincoln and Union. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
945 WWUS83 KFSD 030048 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 748 PM CDT Tue May 2 2023 IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098- SDZ040-056-062-067-071-030200- /O.EXP.KFSD.FW.W.0007.000000T0000Z-230503T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody-Minnehaha-Union- 748 PM CDT Tue May 2 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA AND NORTHWEST IOWA... While relative humidity values remain near critical levels, gusty north winds are beginning to subside, ending the critical fire danger risk. Winds will continue to weaken through the evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at May 1, 10:22 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 1, 10:22 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1022 PM CDT Mon May 1 2023
.SHORT TERM...(This Evening through Tuesday)
Issued at 250 PM CDT Mon May 1 2023
Key Messages:
1. Near critical fire danger continues into this evening. A Special
Weather Statement (SPS) remains in effect through 8 PM this evening
along and east of a line from Ivanhoe, MN to Dell Rapids, SD to
Yankton, SD.
2. Near critical fire danger is again anticipated Tuesday. Fire
Weather watch issued for southwestern MN and portions of
northwestern IA.
3. Near to above average temperatures expected into the weekend,
with some rain chances returning.
_______________________________________________________________
Short Term Discussion:
Main story through mid week remains the Omega block pattern as low
pressures located over the eastern Great Lakes and along the CA
coast remain fairly stationary and deepen, with ridge amplifying
across the western Plains in response. Overall, this keeps dry and
warming weather in place with periods of breeziness leading to fire
concerns. Strong winds may also cause areas of blowing dust/dirt in
locations where farmers are or have been working in the field.
Diurnal cumulus has largely stayed to the north of the area, but
should begin heading south through the rest of the afternoon. Breezy
northwesterly winds have been gusting to 40 mph, with a few higher
gusts along and east of I-29. Temperatures through 19z/2PM have
climbed into the mid 50s to lower 60s. Dry air and the gusty winds
are leading to elevated fire concerns, with more details in the Fire
Weather section. Strong winds continue through the afternoon and
evening.
For tonight, surface high pressure drops in from the north, mainly
lingering over the central portions of SD. Low pressure stagnates to
the east keeping the winds elevated along/east of I-29 via the
compact surface pressure gradient. Inversion and diminishes mixing
may keep gusts to a minimum overnight, but still could see 25 mph
gusts. Mid level vort lobe rotates around the main low, which could
bring some clouds along and east of I-29; however, moisture is
sparse so coverage and extent should remain low. With mostly clear
skies and possibly in spite of winds, radiational cooling should be
efficient enough to drop lows in the lower to mid 30s once again.
A fairly similar day is on tap for tomorrow, just a smidge less
breezy for most and touch warmer. Highs climb into the upper 50s to
mid/upper 60s. Although winds will be a touch lighter northwesterly
gusts along and east of I-29 may reach 35 mph at times. Drier air
and dry fuels, along with winds and warmer temperatures will lead to
elevated fire danger once again. More details below, although all
should take caution to prevent fire start and spread. Skies should
be mostly sunny through the day, although additional diurnal cumulus
are possible.
.LONG TERM...(Tuesday Night through Monday)
Issued at 250 PM CDT Mon May 1 2023
Tuesday night, winds weaken with surface high sliding overhead. We
could see a bit of low lying fog if winds are light enough, hinted
at by the HREF and other hi res models. Lows remain in the 30s.
Omega block remains in place through the middle of the week and
surface high pressure sticks around. The Omega ridge will slide
eastward through the week. This will allow our flow aloft to switch
to more southerly, and push WAA and warmer temps aloft into the
region. Highs will be in the 70s for most, although cooler 60s are
expected Wednesday and warmer 80s are expected Thursday. Lows in the
40s to mid 50s. Mid week winds shift southerly then easterly, and
are expected to be less breezy. Gusts around 25 mph will be common
as the surface pressure gradient relaxes and flow aloft being mixed
down is less robust. Deterministic guidance (outside of the 12z NAM)
are more eager to bring showers and isolated thunder with a couple
hundred J/kg of CAPE to the area late Wednesday into Thursday with a
subtle wave and push of WAA. Have tried to limit QPF for each 6 hour
period to a tenth of an inch or less given the recent upward trend
in moisture and since both GFS and ECMWF probabilities of >= 0.10"
in 24 hours remains 40% or less through Thursday evening. Track of
subtle surface low also is uncertain, so confidence in precip
chances is low.
Pattern begins to shift toward the end of the week as Omega lows
break down Thursday/Thursday night and another mid level low deepens
across south central Canada. More defined mid level wave and surface
lows look to move through our portion of the Plains late this week,
which may bring more widespread rain and thunder chances. That said,
enough timing and track differences exist in the models to keep the
NBM pops as is. Ensemble data shows a moderate to high (60+%) chance
of those from western NE to southeastern ND to see a tenth of an inch
or more of QPF in 24 hours through the first half of the weekend, so
will continue to watch trends. Waves continue to trek over the area
into the weekend, so could see some periodic showers and/or storms.
Temperatures remain near to above normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1021 PM CDT Mon May 1 2023
VFR throughout the period. We will continue to see intermittently
gusty winds along and east of I-29, with breezy sustained winds
west of I-29. Winds will increase again tomorrow morning, gusting
25 to 35 knots throughout the afternoon hours. Expect winds to
decrease into the evening and overnight hours.
&&
.FIRE WEATHER...
Issued at 250 PM CDT Mon May 1 2023
Strong northwesterly winds continue through this evening, with gusts
30-40 mph. Sustained winds of 20-30 mph have been common as well.
Highest winds have remained along/east of I-29. Temperatures warming
into the 50s to lower 60s have dropped minimum RH values into the 25-
35% range, with a couple of locations briefly reaching critical
conditions. Expect winds to diminish a bit late this evening after
sunset, but remain elevated through the overnight.
More of the same tomorrow, although warmer temperatures across the
area will lead to RH values near or below 25% by the afternoon. This
creates High to Very High fire danger, with a Fire Weather Watch
focused in southwestern MN and portions of northwestern IA tomorrow
afternoon and evening, where northwesterly winds are again expected
to be the strongest.
Winds eventually weaken mid week, but warmer temperatures may drop RH
Wednesday to near/below critical values. Higher humidity may temper
risk on Thursday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for SDZ040-056-062-067-071.
MN...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for IAZ001>003-012>014-020>022.
NE...None.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...APT
FIRE WEATHER...SGHazardous weather outlook, May 1, 7:43 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 743 PM CDT Mon May 1 2023 SDZ038-050-052-053-057>060-063>065-068-069-030045- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 743 PM CDT Mon May 1 2023 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Very high fire danger as a result of low relative humidity values and strong wind gusts will continue into the early evening hours, after which no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High fire danger will again be present Tuesday afternoon into the evening hours, with the highest fire danger occurring along and east of I-29. Relative humidity values may fall as low as 20 percent, with wind gusts up to 40 mph expected. Showers are possible at times Wednesday night through the end of the week. A stray rumble of thunder is possible. River flooding will continue along the James River through the end of the month. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-030045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 743 PM CDT Mon May 1 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Very high fire danger as a result of low relative humidity values and strong wind gusts will continue into the early evening hours, after which no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very high fire danger will again be present Tuesday afternoon into the evening hours, with the highest fire danger occurring along and east of I-29. Relative humidity values may fall as low as 20 percent, with wind gusts up to 40 mph expected. Showers are possible at times Wednesday night through the end of the week. A stray rumble of thunder is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Iowa, 2023Red Flag Warnings in Minnesota, 2023Red Flag Warnings in South Dakota, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.